Dozens Hospitalized In Mass Overdose At Connecticut Park

Henrietta Brewer
August 16, 2018

Ambulance "crews were having to run and then resuscitate, and they were having to transport faster than they might normally just to turn the cars around and get them back out", Bogucki said.

At least 46 people have overdosed at or near a park that runs alongside Yale University from a suspected bad batch of K2 synthetic cannabis, authorities have said.

Nearly all of the overdoses occurred on Wednesday in New Haven Green, a large park in the city's downtown.

"We literally had people running around the Green providing treatment", said Rick Fontana, the city's emergency operations director, according to The Associated Press.

Overdose deaths involving synthetic opioids rose sharply, while fatalities from heroin, prescription opioid pills and methadone fell, according to the C.D.C. estimates.


New Haven police said one person is in custody.

Gov. Dannel Malloy said Wednesday that the state Department of Public Health and the Department of Mental Health and Addiction Services were assisting New Haven with the rash of overdoses.

"This was a particularly odd, rare occasion where [there was] call after call for man down, obviously with symptoms of some kind of overdose, and at the time of getting that patient packaged and transported to the hospital, we'd see another immediately fall down, right there", Lt. Ernest Jones, an EMT for the New Haven Fire Department, told the New Haven Register. "DEA testing revealed no additives to the K-2 samples".

Synthetic marijuana is plant material sprayed with chemicals that has been blamed for overdoses nationwide.

They believe the marijuana may have been laced with an opiate or fentanyl.


What is K2 or synthetic marijuana? In some cases, patients who were hospitalized later returned to the Green and had to be treated a second time, New Haven Police Officer David Hartman said.

New Haven emergency personnel respond to overdose cases on the New Haven Green in Conn.on August 15, 2018. "Let's address it that way", Alston said. "This is a problem that's not going away".

Some of the people were unconscious - others were vomiting or exhibiting other overdose symptoms.

Two of the ODs were life-threatening, and some people did not respond when the anti-overdose medication Naloxone was administered, he said.


Other reports by iNewsToday

FOLLOW OUR NEWSPAPER